Somewhere between 26.4 and 36 million people around the world abuse opioids, according to the United Nations Office on Drugs and Crime’s World Drug Report 2012. About 7,000 tons of opium were produced globally. Of the over 2 million people thought to be using substances, such as heroin and opioid pain relievers, all are at risk of overdose and certainly the intense withdrawal symptoms that can be hard to manage. Some people are using Imodium, a diarrhea-prevention medication, in high doses to manage these symptoms.
The National Institute on Drug Abuse (NIDA) says people are not only using illicit opiate drugs, but also prescription medications, such as prescription opiate painkillers. Vicodin is an example of pain medications in this class. These drugs attach to opioid receptors on nerve cells, especially in the brain and spinal cord, but these receptors are also found in other organs and in the gastrointestinal tract. Opioids therefore have profound effects on the body.
When an opiate takes effect, the perception of pain is reduced. People often feel calm and an increased sense of wellbeing. They may also get drowsy, confused, nauseous, or constipated. Opioids produced normally in the body are inhibited when someone takes such a medication, while signaling mechanisms begin to adapt as well. This is the process by which dependence takes hold.
Over time, it can become hard to stop using an opioid. Doing so can induce withdrawal symptoms that vary in degree from person to person. Plus, tolerance develops with prolonged opiate use, so the body requires more of the drug for the same effects to be felt, and this often means that more of the drug is needed to avoid withdrawal symptoms.
Symptoms of withdrawal include:
Abdominal cramps and diarrhea tend to occur later. People may also experience nausea and vomiting, and they may also exhibit dilated pupils and goosebumps. While medications, such as buprenorphine and methadone, are often used as part of a medical detox program to treat withdrawal symptoms, some people attempt detox on their own at home. These people may attempt to use Imodium during the process; however, this practice is far from safe.
Imodium is an over-the-counter medication and may be given to a person as a prescription. Imodium, or loperamide hydrochloride, prevents the occurrence of diarrhea. It also slows down intestinal movement and digestion in general.An opiate receptor agonist, according to Healthline, it continuously signals opioid receptors. These receptors continue working in response. While severe diarrhea is abated, the medication does not cross into the blood via the brain. There is no high, and Imodium does not relieve pain.
It can just alleviate the severe gastrointestinal symptoms of opiate withdrawal.Since Imodium is an opiate, many people mistakenly assume that it will act as an opiate replacement medication. Since it does not activate receptors in the same way as replacement medications like buprenorphine, it will not work in the same manner. Opiate detox should always be done under medical supervision. At-home detox attempts using Imodium or other methods should be avoided as complications can occur.
People have reported that high doses of Imodium have managed other withdrawal symptoms in addition to diarrhea. No scientific studies, however, have shown it can relieve pain. Doses of 60 milligrams or higher can trigger nausea and vomiting. Some have claimed euphoric effects from such doses as well.
While this hasn’t been clinically verified, an overdose of Imodium is possible and can lead to the following effects:
Side effects of the medication, according to the National Institutes of Health, include:
More serious symptoms include a skin rash and/or hives, itching, and wheezing or difficulty breathing. One should seek medical attention right away if any of these occur.
In humans, Imodium hasn’t been proven to prevent other withdrawal effects. The U.S. National Library of Medicine (NIH), however, studied monkeys that were dependent on morphine. High doses of loperamide hydrochloride seemed to prevent signs of withdrawal. Clinical studies also found low abuse potential for the medication, although there are profound implications with overdose.
Naloxone may be provided to manage the symptoms of an overdose. This, of course, must be closely monitored, emphasizing the need for clinical oversight during the process. The medication blocks the effects of opioids and is a common form of treatment for narcotic drug overdose. It is injected intravenously, or into the skin or muscle, which also raises the importance of clinical oversight.
A person undergoing an Imodium overdose may experience central nervous system, or CNS, depression, according to the National Center for Biotechnology Information. The person should be monitored for any of these signs for 48 hours or more. Loperamide acts for longer than naloxone’s 1-3 hours, so repeated treatments may be needed. Even those who are responsive will need to have their vital signs monitored. Overdose symptoms may recur within a couple of days. One can therefore see why clinical treatment is so important at this stage. In addition, the following may occur:
While Imodium is not a safe or appropriate medication to be used during opiate withdrawal, other medications are commonly used. Clinical oversight is always needed during opiate withdrawal because several medications may have to be managed during the recovery process. The induction phase may involve multiple adjustments to doses based on the situation and reactions. People will also need specialized treatment as their condition begins to be controlled. A maintenance plan can be implemented thereafter. Initially, medication options may include:
Medical detox is a key stage of recovering from opiate abuse. Only proven medications should be used, and self-medicating with something like Imodium can prove quite dangerous. Unknown interactions can occur, leading to dangerous health complications. Any medication related to opiate withdrawal should only be taken under medical supervision.
While Imodium is considered relatively safe, it is possible to overdose on the medication. Impacts on breathing, heart rate, coordination, and organs system can be quite severe in extreme cases. Imodium can interact with opiates in ways laypeople might not realize. That’s why the medication is not recommended for treating opiate withdrawal. The best course of action is to seek medical detox when attempting to withdraw from opiates.